Indiana, 2011

Tornado in Indiana, April 27, 2011

April 27, 2011 · NWS IND · 1 event in 1 county or zone

An area of low pressure pushed northeast and into the area during the afternoon of April 27th. An isolated storm moved across Sullivan county producing a brief EF-0 tornado that damaged a home near Sullivan, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure pushed northeast and into the area during the afternoon of April 27th. An isolated storm moved across Sullivan county producing a brief EF-0 tornado that damaged a home near Sullivan, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 27, 2:37 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 27, 2:37 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EDT WED APR 27 2011

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM...LONG TERM
AND HYDROLOGY SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...ACTIVE WET WEATHER PATTERN CONTINUES ACROSS CENTRAL INDIANA. THIS
EVENING AND TONIGHT A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS
THE AREA AND BRING MORE HEAVY RAIN...THUNDERSTORMS...AND THE
POTENTIAL FOR SEVERE WEATHER TO THE AREA. THE FLASH FLOOD WATCH FOR
THE AREA HAS BEEN EXTENDED THROUGH LATE TONIGHT FOR THIS REASON. FOR
THURSDAY THE UPPER TROUGH WILL MOVE ACROSS THE AREA AND KEEP CHANCES
FOR RAIN SHOWERS GOING. BY THURSDAY NIGHT THE UPPER TROUGH WILL MOVE
OUT AND FINALLY ALLOW FOR SOME DRY WEATHER ACROSS CENTRAL INDIANA
FROM LATE THURSDAY  NIGHT THROUGH SATURDAY. ON SATURDAY NIGHT
ANOTHER SYSTEM WILL ARRIVE BRINGING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH MONDAY.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
FORECAST FOCUS IS ON POPS...RAINFALL AMOUNTS AND POTENTIAL FOR
SEVERE. LEAD SURFACE LOW IS OVER E MICHIGAN WITH A FRONT EXTENDING
THROUGH CENTRAL INDIANA TO NE ARKANSAS WHERE THE TRAILING LOW IS
LOCATED AS OF 19Z. THE TRAILING LOW SHOULD BE SWINGING THROUGH THE
AREA BETWEEN 0 AND 6Z AND EXPECT THE HEAVIEST RAIN TO FALL ACROSS
THE AREA DURING THAT TIME. ACCORDING TO SATELLITE DERIVED VALUES
PRECIPITABLE WATER HAS DROPPED TO JUST OVER AN INCH BUT VALUES OF
AROUND 1.5 INCHES ARE JUST TO THE SOUTH AND COULD ADVECT IN AHEAD OF
THE LOW. THERE IS SOME WEAK INSTABILITY OVER THE SOUTHEASTERN HALF
OF THE AREA AS OF 19Z AS WELL...AND WIND SHEAR WILL INCREASE AS THE
SURFACE LOW TRAVERSES THE AREA...LOW LEVEL JET ARRIVES OVER THE
SOUTHEAST...AND UPPER JET AXIS MOVES ACROSS. THESE FACTORS COMBINED
JUSTIFY A RISK FOR SEVERE WEATHER THIS EVENING AND TONIGHT UNTIL
AFTER THE LOW MOVES THROUGH. THIS SAID...INSTABILITY IS WEAK AND
WITH ALL THE CLOUD COVER SHOULD REMAIN WEAK AND THUS BE A LIMITING
FACTOR.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FORECAST FOCUS IS ON RAIN CHANCES. MODELS ARE IN GOOD AGREEMENT SO
WILL USE A CONSENSUS APPROACH. THE UPPER TROUGH WILL MOVE THROUGH
TOMORROW DURING THE DAY AND THINK THIS SHOULD PROVIDE ENOUGH FORCING
FOR SOME SHOWERS. THERE SHOULD NOT BE ANY INSTABILITY LEFT AT THAT
POINT AND AMPLE MOISTURE SHOULD BE GONE SO NOT EXPECTING LARGE
AMOUNTS OF QPF BUT INSTEAD A GRAY AND LIGHT SHOWERY DAY. KEPT
HIGHEST POPS IN THE NORTH CLOSEST TO THE UPPER LOW AND TAPERED TO
CHANCES IN THE SOUTH.

WITH SYSTEM MOTION TRENDING SLOWER HAVE ALSO ADDED A LOW CHANCE POP
IN THE EAST TAPERING TO SLIGHT CHANCE IN THE WEST FOR TOMORROW NIGHT
BEFORE 6Z. AFTER 6Z WILL BE DRY THROUGH THE REST OF THE SHORT TERM
AS HIGH PRESSURE BUILDS OVER THE AREA.

FOR TEMPERATURES GUIDANCE WAS VERY SIMILAR FOR THE MOST PART SO USED
A MAV/MET AVERAGE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LONG TERM SHOULD START OUT DRY WITH A RIDGE AXIS OVER THE AREA
AND MOVING OFF TO THE EAST. BY SATURDAY NIGHT THE COLD FRONT WILL
APPROACH AND BRING MORE CHANCES FOR THUNDERSTORMS TO THE AREA. THE
FRONT COULD GET HUNG UP BRIEFLY WITH A WARM FRONT EXTENDING OUT FROM
THE PLAINS AND THIS COULD KEEP THUNDER CHANCES IN THROUGH SUNDAY
NIGHT. ON MONDAY THE UPPER TROUGH SHOULD APPROACH AND WILL INCLUDE A
CHANCE OF SHOWERS FOR THAT BUT BY MONDAY NIGHT THE TROUGH AXIS
SHOULD BE MOVING EAST AND WILL GO DRY FROM THEN THROUGH WEDNESDAY.
OF NOTE AT THIS POINT IS THAT THE ECMWF IS SLOWER WITH THE PASSAGE
OF THE SYSTEM AND DEVELOPS A CUT OFF UPPER LOW ON TUESDAY WHICH
WOULD KEEP CHANCES FOR RAIN IN THE FORECAST LONGER...BUT AT THIS
POINT ENSEMBLES ARE FAVORING A MORE PROGRESSIVE PATTERN SO WILL
DISCOUNT THE ECMWF FOR NOW. TEMPERATURES SHOULD START WARMER THAN
AVERAGE ON SATURDAY...BE NEAR AVERAGE ON SUNDAY AND THEN DROP BELOW
AVERAGE AFTER FRONTAL PASSAGE FOR MONDAY AND TUESDAY.

&&

.AVIATION.../FOR 271818Z TAFS/...

LOW PRESSURE SYSTEM APPROACHING INDIANA FROM THE SOUTHWEST AT 18Z
WILL MOVE TO LAKE ONTARIO BY 12Z...BUT CONTROL WEATHER OVER AREA
FOR THE ENTIRE PERIOD.

WIDESPREAD CIGS BELOW ONE THOUSAND FEET AND VISIBILITIES
4SM...LOCALLY 2SM IN SHOWERS AND FOG...THROUGH EARLY TONIGHT.
SCATTERED THUNDERSTORMS ALSO POSSIBLE THROUGH THE EVENING. AFTER
ABOUT 06Z CIGS BECOMING MVFR AND VISIBILITIES BECOMING MOSTLY
P6SM...BUT STILL LOCALLY 5SM IN LIGHT SHOWERS.

WINDS SOUTH TO SOUTHWEST 1O TO 15 KNOTS GUSTING TO 25 KNOTS TODAY.
OVERNIGHT WINDS BECOMING MOSTLY WEST. SPEEDS AROUND 10 KNOTS
GUSTING TO 20 DURING THE NIGHT...THEN INCREASING TO SUSTAINED
SPEEDS OF 20 KNOTS AND GUSTS TO 30 KNOTS.

&&

.HYDROLOGY...

WIDESPREAD RAINFALL AMOUNTS OF OVER AN INCH COULD BE SEEN FROM LATE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS...WITH LOCALLY HEAVIER
AMOUNTS IN THUNDERSTORMS. WITH THE ALREADY SATURATED GROUND AND THE
THUNDERSTORM POTENTIAL NOT DROPPING OFF UNTIL LATE TONIGHT HAVE
EXTENDED THE FLASH FLOOD WATCH TIL 8Z TO COVER THIS THREAT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...JK
HYDRO...CP
Hazardous weather outlook, Apr 27, 11:55 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1255 PM EDT WED APR 27 2011

INZ021-028>031-035>039-043-044-051-281700-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-VIGO-
1255 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

HEAVY RAIN WILL CONTINUE TO BE A THREAT...AND A FLASH FLOOD WATCH
CONTINUES THROUGH 8 PM EDT TONIGHT.

EXTENSIVE FLOODING ALONG AREA RIVERS WILL CONTINUE. MAJOR FLOODING
WILL CONTINUE ALONG RIVERS IN SOUTHERN AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD RIVER FLOODING WILL CONTINUE...WITH MAJOR FLOODING
ALONG RIVERS IN SOUTHERN AND SOUTHWEST INDIANA.

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE SATURDAY
NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY THUNDERSTORM
HAZARDS TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-045>049-052>057-060>065-067>072-281700-
MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1255 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING. SEVERE STORMS WITH LARGE HAIL OR DAMAGING WINDS...OR EVEN
ISOLATED TORNADOES ARE POSSIBLE.

HEAVY RAIN WILL CONTINUE TO BE A THREAT...AND A FLASH FLOOD WATCH
CONTINUES THROUGH 8 PM EDT TONIGHT.

EXTENSIVE FLOODING ALONG AREA RIVERS WILL CONTINUE. MAJOR FLOODING
WILL CONTINUE ALONG RIVERS IN SOUTHERN AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDESPREAD RIVER FLOODING WILL CONTINUE...WITH MAJOR FLOODING
ALONG RIVERS IN SOUTHERN AND SOUTHWEST INDIANA.

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE SATURDAY
NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR ANY THUNDERSTORM
HAZARDS TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

The radar

The Evansville,IN radar (KVWX), 96 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sullivan

When
April 27, 4:44 PM EST to 4:45 PM EST
Where
Sullivan County, 1.54 mi SE of Sullivan to 1.53 mi SE of Sullivan
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Property damage
$21,000
Reported by
Broadcast Media
Coordinates
39.084, -87.400

An EF0 tornado briefly occurred near 621 E. Silver Street in Sullivan, Indiana. Damage was done to a home at this location. There was damage to a roof, one bathroom window was blown out, and a trampoline was blown over. Roof debris was spread out over the owner's lawn, with some shingles blown into a nearby tree and one large piece of ply wood from the roof was blown over the neighbor's house, up into a tree approximately 40 feet high.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304516.